Excerpt from the OH&S Canada magazine
WorkSafeNB has tightened guidelines for prescription opioids used by claimants who are recovering from occupational injuries.
According to a WorkSafeNB statement issued on November 01, 2018, highlights in the updated policy that took effect on September 29, 2018, include stricter monitoring, reducing the initial authorization period for opioid prescriptions from six weeks to two weeks and limiting opioid dosages to 50mg morphine equivalent per day.
Dr. Paul Atkinson, WorkSafeNB’s chief medical officer, says the changes came after extensive consultation with the province’s medical community and the general public. “The new policy aligns with feedback received and with provincial and national guidelines. We will be asking physicians to follow up with their patients after their two-week opioid prescription to authorize and extension when warranted.”
Opioids are usually a short-term measure to treat pain associated with injury, disease or surgery. While opioids have therapeutic purposes, there are risks associated with their use, such as addiction, overdose and death. “The research is clear that opioids are ineffective for chronic aches and pains and as such, should only be used when absolutely necessary,
Here are some questions to be asked and answered:
- Who is at risk for an opioid overdose?
You are at risk of an opioid overdose if you:
- are taking prescription opioids that were not prescribed to you;
- are prescribed opioids and not taking them as directed by your physician;
- are buying illicit opioids on the street;
- have purchased street drugs laced with opioids;
- are mixing your opioids with other drugs, including alcohol;
- are using opioids by yourself.
- Signs of an overdose
What might not affect one person could kill or harm another. Here are some symptoms to look for if you suspect someone may have overdosed:
- Slowed or irregular breathing.
- Extreme fatigue or difficulty staying awake.
- Unresponsive to someone’s voice or touch.
- Slowed heartbeat.
- Choking sounds, or a snore-like gurgling noise.
- Very pale or clammy face.
- Tiny pupils.
- Difficulty walking or talking.
- Preventing an overdose
- If prescribed opioids, take only as directed.
- Keep prescription opioids out of reach from others in your home, especially children and youth.
- Do not take opioids prescribed to someone else and do not give anyone your prescription opioids.
- Do not mix opioids with other drugs, including alcohol.
- Do not use opioids alone.
Responding to an overdose
- An overdose is always an emergency. If you think someone may be experiencing an overdose, call 911 immediatelyand do not leave them unattended.
- Because some opioids such as fentanyl can be absorbed through the skin and through mucous membranes, it is important to use caution when taking any remaining pills from the person’s mouth, or removing patches from their skin. Avoid touching your eyes, nose or mouth if handling fentanyl, even a small amount can cause serious reactions, including death.
- If the person stops breathing or has no pulse, start CPR right away.
- If you have naloxone available, administer it to the person as directed, while you wait for first responders to arrive.
(Note. All this information can be found on the province of New Brunswick’s provincial website)
Ensure your workplace is a safe place.
Remember – In Canada, “ALL Accidents are Preventable”
HRS Group Inc. has a great team that can help you with all your health and safety needs including ‘Due Diligence’ and ‘Standard Operating Procedures’. Contact Deborah toll free at 1-877-907-7744 or locally at 705-749-1259.
‘Work’ and ‘Play’ safe.
Daniel L. Beal
CHSEP – Advanced Level
VP & Senior Trainer
HRS Group Inc.